Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 18, 2024, 4:28 PM CDT for Finney County, Hodgeman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 18, 2024, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Finney County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1953 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
725
WFUS53 KDDC 182128
TORDDC
KSC055-083-182215-
/O.NEW.KDDC.TO.W.0011.240618T2128Z-240618T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
428 PM CDT Tue Jun 18 2024
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Northeastern Finney County in southwestern Kansas...
West central Hodgeman County in southwestern Kansas...
* Until 515 PM CDT.
* At 428 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Kalvesta, moving east at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Finney and west central Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3811 10043 3820 10041 3820 10013 3803 10015
TIME...MOT...LOC 2128Z 275DEG 14KT 3814 10038
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
SPRINGER2 follow-up statements
486
WWUS53 KDDC 182149
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
449 PM CDT Tue Jun 18 2024
KSC055-083-182215-
/O.CON.KDDC.TO.W.0011.000000T0000Z-240618T2215Z/
Finney KS-Hodgeman KS-
449 PM CDT Tue Jun 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EAST
CENTRAL FINNEY AND WEST CENTRAL HODGEMAN COUNTIES...
At 449 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kalvesta, moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Finney and west central Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3809 10035 3818 10031 3818 10013 3803 10015
TIME...MOT...LOC 2149Z 275DEG 14KT 3813 10028
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
SPRINGER977 WWUS53 KDDC 182205 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 505 PM CDT Tue Jun 18 2024 KSC055-083-182215- /O.EXP.KDDC.TO.W.0011.000000T0000Z-240618T2215Z/ Finney KS-Hodgeman KS- 505 PM CDT Tue Jun 18 2024 ...THE TORNADO WARNING FOR EAST CENTRAL FINNEY AND WEST CENTRAL HODGEMAN COUNTIES WILL EXPIRE AT 515 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. && LAT...LON 3809 10035 3818 10031 3818 10013 3803 10015 TIME...MOT...LOC 2205Z 275DEG 14KT 3813 10021 $$ SPRINGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:26 PM CDT, 2 hours 2 minutes earlier. Its key messages:
- Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect.
- Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day.
Area forecast discussion, Jun 18, 2:26 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 226 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect. - Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day. && .UPDATE... Issued at 153 PM CDT Tue Jun 18 2024 MESOSCALE DISCUSSION... A cold front was beginning to stall across southwest Kansas. Convection was already developing along the boundary early this afternoon. 0-6 km bulk shear values were marginally supportive of supercell structures. However, shear will be stronger on the cool side of the boundary and dewpoints/CAPE values will be high. There may be a brief window through 6 pm or so when tornadoes and very large hail are possible with any isolated supercell that is located on the cool side of the boundary. Additionally, landspout tornadoes are possible for storms anchored along the front given the steepening low to mid level lapse rates. During the evening hours, expect convection to form into a line, with marginally severe hail and damaging wind the main concern. Given the high moisture content and possibility of training storms, flash flooding is possible for areas that experience multiple storms. && .DISCUSSION... Issued at 200 PM CDT Tue Jun 18 2024 Midday surface observations depicted an unusually strong cold front for mid June standards, slowing its forward progress from the northwest zones into NW KS. Ahead of the cold front, strong south winds continued, gusting 40-45 mph. Strong moisture convergence along the advancing boundary is expected to result in explosive thunderstorm development along a roughly Hays- Dodge City-Liberal line starting around 4 pm. Strong instability and moderate wind shear, combined with the strong surface boundary providing a source of low level vorticity, will result in some supercell structures for the first few hours of the event, roughly 4-7 pm. Large hail and tornadic/landspout potential is expected from this activity, especially where 1) storms can remain discrete longer, and 2) surface winds retain a backed easterly component. Hatched probability for significant hail > 2 inches and significant wind gusts > 75 mph was maintained on the 1630z outlook, and with an increase in tornado probability along that preferred HYS-DDC-LBL line 4-7 pm. Moisture content is high, with dewpoints near or above 70, resulting in low LCLs and very efficient heavy rainfall production. Very rare to have such a glaring flash flood potential/risk this far west in SW KS. During the course of the evening, and through tonight and sunrise Wednesday, a mesoscale convective complex (MCS) will evolve over SW KS, along and north of the slowly moving frontal boundary. Threat during the evening will rapidly transition from hail/wind/tornadoes, to widespread heavy rainfall toward midnight. In fact, areas of heavy rainfall are expected through the night, and the inherited flash flood watch is warranted and well placed. Expanded the flash flood watch southward to include Haskell, Meade and Clark counties. QPF of 1-2 inches is expected to be common, especially along and south of US 50, with 2-4 inches typical where training becomes established. Some CAM solutions are printing out some crazy rainfall totals through tonight; one should not place much emphasis on these exact forecast amounts and locations. Rather, the message is clear: locally intense, flooding rainfall is expected tonight through Wednesday morning, with hydrologic concerns. Needless to say, heavy rain wording was included in the grids and forecast products. Residents are reminded to avoid driving through water of unknown depth, especially tonight after sunset. Additional rain and thunderstorms will regenerate through at least the first half of Wednesday, as forcing for ascent continues above the slowly advancing cold front. All models also generate widespread low stratus, with east/northeast winds establishing in the saturated boundary layer. Between unseasonably strong cold advection, and the stratus, Wednesday will be much cooler; the question is how much cooler. For example, 12z MET/NAM guidance keeps GCK and the northwest zones in the 50s all day Wednesday. GFS solutions show a more modest cooling, with a reduction of about 5C at 850 mb. Reduced afternoon temperatures to the lower to mid 70s for many zones, but suspect many will hold in the 60s. A warming trend is expected Thursday through Saturday, as temperatures quickly rebound in the strongest sunshine of the year. Standing water and saturated topsoils from tonight's rain will slow this process down significantly. Still, mid 90s are expected to be common by Saturday afternoon. 12z GEFS ensemble members show a 30% probability of temperatures > 100 across the favored Red Hills southeast of DDC Saturday afternoon. It stands to reason that rain chances will also dwindle away during this time window. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1123 AM CDT Tue Jun 18 2024 VFR will continue through the next several hours, with strong south winds persisting, gusting to near 40 kts. Midday surface observations showed a strong cold front draped across NW KS, and this boundary will make progress further into SW KS this afternoon. 12z ARW shows thunderstorms developing along this cold front along a HYS-DDC-LBL line 21z-00z, and used this timing as a guide in this set of TAFs. With the frontal boundary becoming stationary for the remainder of the TAF period, periods of rain, showers or thunderstorms will prevail through 18z Wed, with reduced flight categories in locally heavy rainfall likely. TAFs already include convective TEMPO groups for at least initial development, but additional TEMPOs/amendments are likely through the TAF period. Model consensus is for IFR stratus to fill in behind the cold front/MCS through Wednesday morning, with high confidence of degraded flight conditions through this period. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ030-031-043>046-063>066-076>080-087-088. && MESOSCALE DISCUSSION...Finch DISCUSSION...Turner AVIATION...Turner
Hazardous weather outlook, Jun 18, 3:12 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Tue Jun 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe weather and flash flood risk later this afternoon and tonight for much of southwest Kansas. Best chance of both will be located roughly along and north of the highway 54 corridor. Severe weather risk will have storms with hail up to 2 inches in diameter and wind gusts 60 mph or greater. Tornado threat is low however an isolated landspout around the cold front can't be ruled out. Tonight flash flood risk increases as the storms will likely train over the same areas and we could see rainfall amounts as high as 3 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms and flooding risk continue into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM today.
In the hours before
Special weather statement, Jun 18, 2:15 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
215 PM CDT Tue Jun 18 2024
KSZ030-031-043>046-062>065-074>079-084>087-182215-
Gray KS-Seward KS-Hodgeman KS-Pawnee KS-Trego KS-Lane KS-Grant KS-
Haskell KS-Ness KS-Morton KS-Finney KS-Meade KS-Rush KS-Stanton KS-
Kearny KS-Stevens KS-Scott KS-Ellis KS-Edwards KS-Ford KS-
215 PM CDT Tue Jun 18 2024
...Brief Landspout Tornadoes Possible...
At 214 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the cold front. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Dodge City, Garden City, Liberal, Hays, Ulysses, Gray, Hugoton,
Lakin, Elkhart, Cimarron, Holcomb, Ellis, Wakeeney, Sublette, Ness
City, La Crosse, Victoria, Satanta, Dighton, and Montezuma.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3699 10204 3725 10203 3870 10040 3870 10015
3891 10015 3913 9989 3913 9904 3843 9903
3700 10072
SPRINGERSpecial weather statement, Jun 18, 2:35 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
235 PM CDT Tue Jun 18 2024
KSZ030-031-044-045-182015-
Trego KS-Lane KS-Ellis KS-Ness KS-
235 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...CENTRAL
TREGO...EAST CENTRAL LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315
PM CDT...
At 235 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 9 miles
north of Ogallah to near Utica. Movement was east at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor hail damage to vegetation is possible.
Strong thunderstorms will be near...
Ogallah, Utica, and Trego Center around 240 PM CDT.
Arnold around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 10001 3856 10030 3870 10018 3870 10015
3873 10015 3913 9979 3913 9941
TIME...MOT...LOC 1935Z 276DEG 9KT 3911 9973 3862 10017
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jun 18, 3:13 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Tue Jun 18 2024
KSZ063-182045-
Finney KS-
313 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY COUNTY
THROUGH 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm
producing a landspout 5 miles northeast of Garden City. This
thunderstorm was nearly stationary.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of north central
Finney County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3821 10049 3797 10074 3803 10085 3827 10061
3827 10060
TIME...MOT...LOC 2012Z 271DEG 3KT 3812 10068
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERLocal storm report, Jun 18, 3:22 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
322 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Landspout 8 NE Garden City 38.06N 100.76W
06/18/2024 Finney KS Public
&&
jdfLocal storm report, Jun 18, 4:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
406 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 1 S Riga 38.94N 99.65W
06/18/2024 M1.50 Inch Trego KS Public
&&
jdfThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:37 AM CDT | Flood Watch | DDC | Clark, Edwards, Ellis, Finney, Ford, Gray and 13 more | 39 hr |
| Jun 18, 2:15 PM CDT | Special Weather Statement | DDC | Ellis, Finney, Grant, Gray, Haskell, Hodgeman and 7 more | 3 hr |
| Jun 18, 2:35 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| Jun 18, 3:13 PM CDT | Special Weather Statement | DDC | Finney | 32 min |
| Jun 18, 3:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 52 min |
| Jun 18, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| Jun 18, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 38 min |
| Jun 18, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| Jun 18, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Jun 18, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Jun 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 34 min |
| Jun 18, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 48 min |
| Jun 18, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 45 min |
| Jun 18, 5:18 PM CDT | Special Weather Statement | DDC | Haskell | 27 min |
| Jun 18, 5:23 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 52 min |
| Jun 18, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward, Stevens | 48 min |
| Jun 18, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 1 more | 56 min |
| Jun 18, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 46 min |
| Jun 18, 6:28 PM CDT | Special Weather Statement | DDC | Rush | 32 min |
| Jun 18, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Kiowa, Ness and 1 more | 52 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 51 min |
| Jun 18, 6:46 PM CDT | Tornado Warning | DDC | Ford, Gray | 44 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.